CSN Login
Members Online: 18

After Surger and Chemo - No Energy

dsmasters
Posts: 22
Joined: Nov 2009

Hey everyone, haven't posted in a while. 

A brief history:

Diagnosed 10/09 with EC - stage 3. Had chemo & radiation and did not opt for surgery at the time. The cancer came back and had Ivor Lewis in June of 2010. I had follow up chemo which my last dose was 6 weeks ago (6 doses every 3 weeks, started 6 weeks after surgery). 

Barium swallows and CAT scans look clean now (Yeah!). My oncologist and GI doc do not consider me cancer patient anymore. 

I am still a stricture patient though. 

I am on my 3rd stent due to scare tissue from the surgery and we are trying to figure out a long term solution (I am only 35 after all!). 

The issue that I am facing is a complete lack of energy. It is not quite as bad as my worst days of radiation but not far off. It is different from when I was anemic as well (I have good color, not dizzy, etc). I am taking in enough calories to maintain my weight although I am under weight (I am 5'6" and only weigh 132 right now. I should be 145-50). 

I have been taking vicodin at prescribed levels (3-4 a day) since my surgery in June for stents, abdominal pain, etc. About 2 weeks ago my wife and I decided that it was time to move off of the vicodin since I have no more pain and talked with my primary care physician. They suggested I start stepping down my dose and I did to the point that I  am on 1 a day now and should be to zero soon.

My issue is that my decline in energy seems to be directly related to taking less vicodin. It seemed to give me energy. Also, I am very snappy now and I don't have as much of an appetite as I did before. 

I don't want to take the vicodin any more but need the energy and could use the appetite. 

Has anyone else run into this or something similar?

I don't know if I should talk with my primary, cancer, GI, or surgeon and this because I don't know what it is related to. 

Any help is greatly appreciated. 

Donna70's picture
Donna70
Posts: 920
Joined: Aug 2009

Hi,
I took 7 months after my IVor Lewis surgery and post surgery chemo to get myself back to even a semblance of my regular self. I had to take oxycodone for the rib pain and also for the neupogen induced bone pain about the worst I ever felt. The oxycodone I took in small liquid doses took me many months before I could swallow pills so I could actually titrate the doses and just had myself on smaller and smaller doses. Now I had difficulty at first sleeping with the oxycodone dose even at small doses. I always took some Benadryl and still do at night for sleeping. Could your drs give you a step down pain med if you are still having pain?? and maybe the snappiness is from withdrawal. Now for the energy problem most of us took a long time to get energy back. We might do good in am, need a nap in the afternoon. It was a matter of pacing for me. Most of the other patients told me to be patient because it takes a lot longer than you want to believe to get your strength back. Now Jim, Sherri's husband took Adderall med and that helped him with energy. He is a stage IV patient now sadly in hospice but still works but was able to work during many treatments while on the Adderall if I am correct. I would talk to my oncologist or my family dr if they are comfortable with the needs of a cancer patient. You are in early remission and I find it a little amazing that your drs are telling you, you are not a cancer patient anymore. Only because you still need follow up CTs and blood work and hopefully still have your port a cath. I am one year out of IVOR Lewis and just getting my last every 4 month CT scan and will go to every 6 months. You need faithful follow up. If you have any questions, you can email here or at my email hoperene@aol.com, I will be glad to answer more questions. welcome back and glad you have been doing well except for this problem. take care,
Donna70

dsmasters
Posts: 22
Joined: Nov 2009

Thanks for the response. To clarify my GI and cancer doc did say I am not a cancer patient but I still do have follow ups. With my cancer doc I am in every 3 weeks for a port flush and testosterone shot. I have another CAT scan in about 5 months. With my GI doc it was a significant difference in follow up with me because I had the surgery (surgery = less followup). I am still having stents done because of the stricture so he always takes a look and biopsy while he is there. I am the talk of the GI department because of my age/diagnoses so he is pretty thorough. 

I did go to see my primary care doc this morning and as soon as I finished telling her what was going on she said I sounded depressed. She asked if I was going to counseling or taking medication as apart of the cancer treatment and was surprised when I said no. I was never offered it from either of my two cancer docs. She said he vicodin was probably helping me with the depression all this time but as I have stepped it down the depression has shown up again. She prescribed some anti depression medication and put in a referral for counseling. It has been a tough year and having someone to talk to would be nice.

Honestly transitioning out of treatment into real life has been more challenging then I anticipated. I am happy to be through this but life can be a lot on it's own without knowing what your new normal is. 

So according to my doc it will take a couple of weeks for the new medication to really take affect. In the mean time I have a refill for vicodin so I can take 1-2 a day as needed. I really had no idea about this side of treatment but I am glad it is semi-normal (if there is such thing as normal). It is just another chapter and if I made it through all the rest I can make it through this one too. 

Thanks again for the reply. 

ArchTB's picture
ArchTB
Posts: 157
Joined: Dec 2010

Hi DS,

I am so glad to hear your health is good! I am not counting the mood swings as I am sure this could be much easily taken care of. My dear husband (37 yo) is only starting his battle against cancer. Knowing that someone of his age went through this nightmare and is actively kicking brings joy to my heart!

Obviously, when we got the news we read anything possible on the subject. Prior to my husband's diagnosis, we had to go through another battle to fight for his dad's life (he had colon cancer). We tried many different things. I am a very realistic person and quite far from any spiritual approaches to any desease treatment. However, what we did find is that some natural remedies are quite helpful.

One of the things that we found to be very helpful in keeping the spirits up and getting some energy was making herbal teas. In particular something that is called "sage tea" although it has a variety of components in it. You can look up info for each herb if you are interested, but basically sage and lemon balm help with digestion and immune system, while st. john word takes care of the depression.

Tom has been drinking it every day and it did help him a lot! He has to stop taking it now as all that stuff is supposed to detoxify body and thus to some extent might nigate the effect of chemo. But if you are done taking those toxic chemos, you can try the tea. Just check with your doctor if this is ok, as some herbs might not be taken with certain medications; and st. john word might make some people sensitive to sunlight.

Here is how you make the tea:

Boil one half liter of purified water, add 1 to 2 teaspoons of the sage herb (Salvia Officinalis) and let boil for exactly 3 minutes. Then add 1 teaspoon of St John’s Wort (Hypericum Perforatum) and 1 teaspoon of Peppermint Balm or Lemon Balm (Melissa Officinalis) and let everything steep for 10 minutes.

I know it might sound like some type of alchemist stuff, but hey, aren't you tired of getting drugs?!

Also, it might not be a very attractive option in this time of the year, but spending time outdoors seem to help getting energy and appetite back. When Tom's dad was sick, we were sitting in the park for hours playing fetch with his dog.

And finally, you are ALIVE! You made it! You have your family, people who love you and support you. It's really something to be happy about. Just keep on reminding yourself about it.

Wishing you all the best,

Olya

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network